Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 121, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 26, 2018, 3:23 AM EST. It took effect at Dec 26, 2018, 4:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2018, 3:23 AM EST (08:23 UTC)
- In effect from
- Dec 26, 2018, 4:00 PM EST
- Expired
- Dec 27, 2018, 12:41 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
390 WHUS71 KBUF 260823 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 323 AM EST Wed Dec 26 2018 LOZ043-044-261600- /O.NEW.KBUF.SC.Y.0121.181226T2100Z-181227T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 323 AM EST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 4 PM this afternoon to 1 AM EST Thursday. * WINDS...West to northwest 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ JJR
4 follow-up statements
896 WHUS71 KBUF 261440 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 940 AM EST Wed Dec 26 2018 LOZ043-044-262245- /O.CON.KBUF.SC.Y.0121.181226T2100Z-181227T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 940 AM EST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY... * WINDS...Northwest 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
099 WHUS71 KBUF 261743 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1243 PM EST Wed Dec 26 2018 LOZ043-044-270145- /O.CON.KBUF.SC.Y.0121.181226T2100Z-181227T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1243 PM EST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST THURSDAY... * WINDS...Northwest 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
284 WHUS71 KBUF 262236 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 536 PM EST Wed Dec 26 2018 LOZ043-044-270600- /O.CON.KBUF.SC.Y.0121.000000T0000Z-181227T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 536 PM EST Wed Dec 26 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WINDS...Northwest 15 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
865 WHUS71 KBUF 270541 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1241 AM EST Thu Dec 27 2018 LOZ043-044-270645- /O.CAN.KBUF.SC.Y.0121.000000T0000Z-181227T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1241 AM EST Thu Dec 27 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. Winds and waves have fallen below advisory levels and will continue to subside overnight, therefore the Small Craft Advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 26, 3:16 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 26, 3:16 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
316 AM EST Wed Dec 26 2018
.SYNOPSIS...
Aside from some nuisance snow showers and flurries east-southeast
of Lake Erie and especially Lake Ontario today and this evening...
high pressure will provide our region with fair and dry weather
through Thursday. A large storm system will then track from the
Upper Great Lakes to Quebec Province and bring a period of unsettled
weather along with a significant warmup Thursday night and Friday...
before colder weather returns for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 0815z...area radars show mainly dry conditions across
much of the area south of Lake Ontario...while a rather broad
region of scattered flurries and disorganized light snow showers
continues southeast and east of Lake Ontario. This area of
precipitation is being driven by a combination of very weak
surface troughing and lake influences...with the fairly sheared
environment out ahead of the trough responsible for the very
weak and broad nature of the current radar returns.
As we progress through daybreak...the low level flow across Lake
Ontario will become better aligned out of the west-northwest. This
should result in the current broad area of flurries and light snow
showers to shrink up and consolidate over the northeastern Wayne-
southern Oswego county corridor...while also becoming at least a
bit better organized. This said...a capping inversion of around
5-6 kft will still help to keep these on the lighter side...with
only some minor accumulations of up to an inch or so expected
through that time. Meanwhile...a few orographically-driven flurries
or light snow showers will also remain possible east-southeast of
Lake Erie...however these will be much more isolated to scattered
in nature due to a combination of a lower (4-5 kft) cap...some
directional shear...and warmer overall temps aloft...which will
help prevent true lake processes from coming into play. Otherwise...
the remainder of the region will just remain quiet and dry.
For the daylight hours of today...high pressure will remain the
dominant weather feature across our region...and as such will
maintain fair and dry weather for most areas...albeit with a fair
amount of lingering lower cloud cover. The exceptions to this will
be downwind of the lakes...and particularly east-southeast of Lake
Ontario...where a somewhat sheared west-northwesterly flow of
sufficiently cold enough air and a cap of around 5-6 kft will
allow for some scattered to numerous snow showers...and additional
minor accumulations on the order of an inch or less. East-southeast
of Lake Erie a lower cap and thermodynamically more unfavorable
environment for lake processes will just allow for some widely
scattered light snow showers and flurries...with little if any
in the way of additional accumulation. Otherwise...we can expect
slightly above normal highs in the mid to upper 30s across the
lower elevations...and in the lower 30s across the higher terrain.
Tonight surface-based ridging will strengthen its grip on our
region...with attendant drying...increasing shear...and a lowering
cap helping to eradicate any lingering flurries and/or light snow
showers east-southeast of the lakes. Otherwise it will be a dry
and quiet night with at least some lower clouds persisting south
of Lake Ontario...while clearing skies work across the North
Country. This dichotomy in cloud cover will allow for a similar
one in temperatures...with overnight lows ranging from near 10
above across the North Country to the mid 20s south of Lake Ontario.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A surface ridge will drift off the eastern seaboard Thursday, with
enough subsidence and dry air remaining across our region to keep
rain associated with the next system at bay through late afternoon.
Clouds will thicken and lower as warm advection and mid/upper level
moisture spread east across the Great Lakes region. Warm advection
and developing downslope flow later in the day will allow highs to
reach the lower 40s on the lake plains of Western NY, with 30s
elsewhere, and even some upper 20s east of Lake Ontario.
Thursday night and Friday a strong mid level trough will swing out
of the Central Plains and into the Upper Great Lakes, de-amplifying
with time. A surface low will take a similar track, reaching the
Straits of Mackinac by late Friday. A broad swath of warm advection
and isentropic upglide driven by a 70+ knot low level jet will
quickly overspread the area from southwest to northeast Thursday
night. The increasing forcing and moisture will support widespread
rain showers by mid evening across Western NY, spreading east during
the late evening and early overnight. Surface temperatures will rise
on the warm advection and increasing downslope flow overnight, with
it warm enough for all rain in most areas. Low level cold air may be
slower to retreat across portions of Lewis and Jefferson counties,
where a brief wintry mix may develop for the first few hours of the
precip. This wintry mix may include some freezing rain. The greatest
risk for freezing rain appears to be in Lewis County and also near
the Saint Lawrence River in northern Jefferson County. By daybreak
Friday temperatures will rise enough in this area to change
everything to rain.
It will be quite windy Thursday night and early Friday as the strong
low level jet crosses the region. The strongest winds will be across
the higher terrain of Western NY and the western Finger Lakes, and
especially in downslope areas. The low level jet is quite strong at
over 70 knots in model guidance, but will be oriented from the WSW
and centered fairly high above the ridges, both less than ideal for
a classic downslope wind event. Nonetheless, the setup may support
advisory gusts along the Lake Erie shore of Chautauqua and southern
Erie counties with gusts of 45-50 mph possible. Elsewhere expect
gusts of 30-40 mph across the higher terrain of the western Southern
Tier and western Finger Lakes, and 20-30 mph along the south shore
of Lake Ontario and east of Lake Ontario.
The bulk of the precipitation will be associated with the warm
advection regime ahead of the system. The warm advection showers
will still be widespread early Friday, especially from the western
Southern Tier to Central NY and east of Lake Ontario. During the
late morning and afternoon Friday the showers will begin to taper
off from west to east as a mid level dry slot begins to move into
the area. Temperatures will soar into the 50s in most areas, and may
approach 60 from the Niagara Frontier to the Genesee Valley with an
added boost from SSW downslope flow.
Friday night and Saturday a pair of cold fronts will cross the
region, with the first Friday evening and the second Saturday
morning. The first cold front may produce a few scattered showers,
especially in upslope areas east of the lakes. The second cold front
may produce a few more showers late Friday night and Saturday
morning, with the best coverage likely being east of Lake Ontario.
Increasing cold advection behind the second cold front will allow
the rain showers to change to snow showers Saturday. Developing
northwest flow will support a few lingering light snow showers
through the day Saturday due to a weak lake response and upslope
flow. Any accumulation will be very light.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Some weak northwest flow lake effect snow showers may continue into
Saturday night, with little in the way of accumulation. On Sunday
some previous model runs had showed a wave of low pressure moving
just to the south of our region, bringing a chance of light snow to
the area. The 12Z/25 guidance started to back off from this
possibility, and now the 00Z/26 guidance is much farther south and
weaker with this wave. The GFS/GEM/ECMWF consensus now keeps our
area dry Sunday with high pressure building into the eastern Great
Lakes. Latest runs suggest dry weather will last into Monday with
lingering high pressure over the Northeast States.
Forecast uncertainty quickly increases Monday night and Tuesday. The
latest 00Z GFS brings a cold front across the area early Tuesday,
with a chance of snow showers followed by lake effect potential by
evening as cold air pours into the Great Lakes. The ECMWF on the
other hand brings a much stronger southern stream wave through the
Ohio Valley and eastern Great Lakes Monday night and Tuesday, which
would bring a surge of warmer air and rain into our region, followed
by much colder air later Tuesday night and Wednesday. The GEM
represents the middle ground, with a weaker southern stream wave
moving through the Mid Atlantic region. Given the uncertainty, went
with a chance of rain/snow showers for this period.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Fairly widespread cloud cover will persist across the region today...
along with some nuisance lake-supported snow showers and flurries
east-southeast of the lakes...with the latter particularly the case
downwind of Lake Ontario. Expect flight conditions to range from
MVFR (and possibly some brief/localized IFR vsbys) east-southeast
of the lakes to a mix of VFR/MVFR ceilings elsewhere.
Tonight any lingering snow showers and flurries east-southeast of
the lakes will come to an end...with a mix of mostly VFR/MVFR
ceilings at the start of the night gradually giving way to
increasingly more widespread VFR conditions.
Outlook...
Thursday...Mainly VFR.
Thursday night...Deterioration to MVFR/IFR in developing rain...
which may begin as a little freezing rain across interior portions
of the North Country.
Friday...VFR with showers exiting to the east.
Saturday...Mainly VFR with mainly scattered rain and snow showers.
Sunday...Mainly VFR.
&&
.MARINE...
While high pressure will remain the dominant weather feature across
the Lower Great Lakes today and tonight...winds will freshen somewhat
today in response to the approach and passage of a weak surface
trough. This will particularly be the case across Lake Ontario...
where winds will increase just enough to allow for a brief period
of lower-end advisory-level waves across the southeastern portion
of the lake later this afternoon into this evening...before winds
and waves diminish again through the rest of tonight. Otherwise...
conditions will remain below advisory levels through tonight.
As the axis of the surface high exits across New England on Thursday...
an easterly flow will develop. This will lead to increasingly choppy
conditions on the west half of Lake Ontario...although the highest
winds and waves should remain confined to Canadian waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 AM EST
Thursday for LOZ043-044.
&&
SYNOPSIS...JJR/RSH
NEAR TERM...JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...JJR/RSHHazardous weather outlook, Dec 25, 5:17 AM EST, 22 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 517 AM EST Tue Dec 25 2018 NYZ001>006-010>014-019>021-085-261030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 517 AM EST Tue Dec 25 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-261030- Jefferson-Lewis- 517 AM EST Tue Dec 25 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain will overspread the area Thursday night. The rain may begin as a brief period of wintry mix, including the potential for a brief period of freezing rain. Temperatures will rise above freezing by daybreak Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 517 AM EST Tue Dec 25 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 2:24 PM EST | Wind Advisory | BUF | Chautauqua, Erie | 40 hr |
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.